Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 93, NWS St. Louis, MO

April 20, 20234 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 20, 2023, 5:16 PM CDT for 4 counties in Illinois. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2023, 5:16 PM CDT (22:16 UTC)
Expired
Apr 20, 2023, 6:00 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:27 PM CDTHAIL 0.25Girard, ILREPORT RELAYED FROM A STORM SPOTTER.
Apr 20, 5:29 PM CDTHAIL 0.25Medora, ILA MACOUPIN COUNTY DEPUTY REPORTED PEA SIZE HAIL AND ESTIMATED WINDS OF 40-45 MPH.
Apr 20, 5:43 PM CDTHAIL 13 W Nilwood, IL
Apr 20, 5:46 PM CDTHAIL 0.7Girard, ILREPORT RELAYED FROM A SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS53 KLSX 202216
SVRLSX
ILC061-083-117-135-202300-
/O.NEW.KLSX.SV.W.0093.230420T2216Z-230420T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
516 PM CDT Thu Apr 20 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Greene County in southwestern Illinois...
  Northern Macoupin County in southwestern Illinois...
  Northeastern Jersey County in southwestern Illinois...
  Northwestern Montgomery County in south central Illinois...

* Until 600 PM CDT.

* At 516 PM CDT, a severe thunderstorm was located near Kemper,
  moving northeast at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Jerseyville, Carlinville, Virden, Girard, Greenfield, White Oak,
  Farmersville, Palmyra, Old Kane, Kemper, Kane, Medora, Waggoner,
  Nilwood, Modesto, Chesterfield, Hettick, Rockbridge, Standard City,
  and Scottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 9028 3921 9039 3952 9011 3952 8953
      3943 8953
TIME...MOT...LOC 2216Z 239DEG 37KT 3921 9024 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Elmore
4 follow-up statements
917 
WWUS53 KLSX 202228
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
528 PM CDT Thu Apr 20 2023

ILC061-083-117-135-202300-
/O.CON.KLSX.SV.W.0093.000000T0000Z-230420T2300Z/
Greene IL-Macoupin IL-Jersey IL-Montgomery IL-
528 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN GREENE...NORTHERN MACOUPIN...NORTHEASTERN JERSEY AND
NORTHWESTERN MONTGOMERY COUNTIES...

At 528 PM CDT, a severe thunderstorm was located near Palmyra, moving
northeast at 40 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Jerseyville, Carlinville, Virden, Girard, Greenfield, White Oak,
Farmersville, Palmyra, Old Kane, Kemper, Kane, Medora, Waggoner,
Nilwood, Modesto, Chesterfield, Hettick, Rockbridge, Standard City,
and Scottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 9028 3921 9039 3952 9011 3952 8953
      3943 8953
TIME...MOT...LOC 2228Z 240DEG 30KT 3935 8996 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Elmore
135 
WWUS53 KLSX 202235
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
535 PM CDT Thu Apr 20 2023

ILC061-083-202244-
/O.CAN.KLSX.SV.W.0093.000000T0000Z-230420T2300Z/
Greene IL-Jersey IL-
535 PM CDT Thu Apr 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE AND
NORTHEASTERN JERSEY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southwestern Illinois.

LAT...LON 3914 9015 3938 9015 3952 8993 3952 8953
      3943 8953
TIME...MOT...LOC 2234Z 237DEG 34KT 3939 8988 

$$

ILC117-135-202300-
/O.CON.KLSX.SV.W.0093.000000T0000Z-230420T2300Z/
Macoupin IL-Montgomery IL-
535 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 534 PM CDT, a severe thunderstorm was located near Girard, moving
northeast at 40 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Carlinville, Virden, Girard, White Oak, Farmersville, Palmyra,
Medora, Waggoner, Nilwood, Modesto, Chesterfield, Hettick, and
Standard City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3914 9015 3938 9015 3952 8993 3952 8953
      3943 8953
TIME...MOT...LOC 2234Z 237DEG 34KT 3939 8988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Elmore
001 
WWUS53 KLSX 202243
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
543 PM CDT Thu Apr 20 2023

ILC117-135-202300-
/O.CON.KLSX.SV.W.0093.000000T0000Z-230420T2300Z/
Macoupin IL-Montgomery IL-
543 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 543 PM CDT, a severe thunderstorm was located over Girard, moving
northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Carlinville, Virden, Girard, White Oak, Farmersville, Palmyra,
Waggoner, Nilwood, Chesterfield, Hettick, and Standard City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3916 9010 3935 9011 3952 8987 3952 8953
      3943 8953
TIME...MOT...LOC 2243Z 238DEG 36KT 3942 8979 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Elmore
366 
WWUS53 KLSX 202255
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
555 PM CDT Thu Apr 20 2023

ILC117-135-202305-
/O.EXP.KLSX.SV.W.0093.000000T0000Z-230420T2300Z/
Macoupin IL-Montgomery IL-
555 PM CDT Thu Apr 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southwestern Illinois.

LAT...LON 3916 9010 3935 9011 3952 8987 3952 8953
      3943 8953
TIME...MOT...LOC 2255Z 239DEG 37KT 3947 8968 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:48 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 20, 3:48 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
348 PM CDT Thu Apr 20 2023

.SHORT TERM...  (Through Late Friday Night)
Issued at 344 PM CDT Thu Apr 20 2023

.Key Messages...

1.) Ongoing severe event through early this evening. Primary threat
remains large hail initially, but a transition to damaging winds is
expected. A tornado or two is also possible.

2.) Much colder air will move into the region this weekend. So there
is the potential for a widespread freeze Sunday morning and
widespread frost, localized freeze Monday morning.

Storms have developed ahead of the cold front and continue to move
east across the forecast area as of 20z. Discrete supercells will
eventually transition to a mix mode as the effective bulk shear
becomes more parallel to the boundary through the late afternoon
early evening hours. Even though the cold front will exit the
forecast area between 03z and 06z Friday, there will be lingering
showers and a few storms on the backside of the cold front as a
shortwave slides northeast along the boundary into the Ohio Valley
overnight. Can expect some heavier rainfall amounts in portions of
southeast Missouri, possibly between one and two inches, but it will
be over a 6 hour period so do not expect any flooding threats at
this time.

Otherwise, skies will begin to clear out from northwest to southeast
tonight. Lows will be a bit chillier, in the low 40s to low 50s.
Then on Friday a secondary cold front will slide southeast
through the region. Just expect increasing clouds as the front
moves through, though a few stray showers are possible over far
southeastern portions of the forecast area. Highs will be near
normal in the 60s. As a surface ridge builds across the region
much colder air will filter in, lows Friday night will be in the
low 30s to low 40s.

Byrd

.LONG TERM...  (Saturday through Next Thursday)
Issued at 344 PM CDT Thu Apr 20 2023

As the ridge builds in for the weekend, 850mb temperatures will
dip below zero across the region, still at least 2 to 3 std dev
below average per the latest NAEFS and GEFS. So highs on Saturday
will be in the mid 40s. The coldest temperatures will be Sunday
morning with lows dipping down into the upper 20s to mid 30s, at
least 10 to 15 degrees below normal. So with lighter winds, clear
skies and cold temperatures, there is still the potential for a
widespread freeze. Then on Sunday night/Monday morning even with
lows moderating a bit, they will be in the low to mid 30s, so
could see localized freeze/widespread frost.

Beyond that, surface ridge will begin to slowly slide off to the
east as a weak upper level ridge builds in, allowing temperatures to
moderate through next week, but remain a bit below normal.
Otherwise, a shortwave will come onshore over the Pacific Northwest
on Monday and the trough will deepen over the western CONUS. Some
differences in timing, strength and location with this system, but
some agreement that precipitation chances will return to the region
beginning Monday night. Will see several rounds of rain through the
work week.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1249 PM CDT Thu Apr 20 2023

Showers and storms have begun to develop ahead of the cold front
over central Missouri. So have MVFR visibilities at KCOU and KJEF
with onset of TAF valid time. Activity should exit these locations
by 21z. Otherwise, as activity moves east it will move into KUIN
between 19z and 21z, while St. Louis metro area will see storms
move in between 20z and 23z. Once line of storms moves through,
will see lingering showers for St. Louis metro area TAFs through
06z Friday.

As for winds, gusty south to southwest winds will veer to the
northwest behind the cold front, then diminish by early this
evening. Friday morning winds will back to the west and pickup
once again.

Byrd
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     52  67  42  54 /  70  10  10   5
Quincy          43  64  36  48 /  10   0   0   5
Columbia        44  66  37  51 /   5   5   0   0
Jefferson City  44  68  37  53 /  10   5   0   0
Salem           50  63  40  53 / 100  30  20   5
Farmington      47  67  39  57 / 100  20  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 20, 4:06 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
406 PM CDT Thu Apr 20 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-212115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
406 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms will continue to move across much of the area through
tonight. A few thunderstorms could be severe through early this evening,
with large hail and damaging winds the primary threats. The threat
of tornadoes is lower but cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any hail, damaging winds,
and tornadoes to the National Weather Service.

Byrd

In the hours before

Local storm report, Apr 20, 4:32 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             2 WNW MOSCOW MILLS      38.96N 90.95W
04/20/2023  M1.50 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

MMG
Local storm report, Apr 20, 4:34 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             3 ENE TROY              38.99N 90.92W
04/20/2023  U0.75 INCH       LINCOLN            MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

CVKING
Local storm report, Apr 20, 4:35 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             MOSCOW MILLS            38.95N 90.92W
04/20/2023  U0.50 INCH       LINCOLN            MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

CVKING
Local storm report, Apr 20, 4:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             4 NNE MOSCOW MILLS      38.99N 90.89W
04/20/2023  E0.88 INCH       LINCOLN            MO   PUBLIC

&&

PW
Local storm report, Apr 20, 4:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 W WINFIELD            39.00N 90.76W
04/20/2023  M0.70 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

MMG
Local storm report, Apr 20, 4:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             TROY                    38.97N 90.97W
04/20/2023  M0.88 INCH       LINCOLN            MO   PUBLIC

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:58 AM CDTRiver Flood WarningLSXCalhoun35 days
Apr 20, 11:58 AM CDTRiver Flood WarningLSXPike34 days
Apr 20, 11:58 AM CDTRiver Flood WarningLSXPike34 days
Apr 20, 11:58 AM CDTRiver Flood WarningLSXAdams26 days
Apr 20, 1:51 PM CDTSevere Thunderstorm WarningLSXAdams39 min
Apr 20, 2:34 PM CDTSevere Thunderstorm WarningLSXAdams26 min
Apr 20, 2:46 PM CDTSevere Thunderstorm WarningLSXPike44 min
Apr 20, 3:26 PM CDTSevere Thunderstorm WarningLSXGreene, Pike34 min
Apr 20, 4:06 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCalhoun, Greene, Jersey39 min
Apr 20, 4:34 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.